HOPE MILLS, N.C. (WTVD) -- When you go to pick up your medicine from the pharmacy, you expect your prescription to be correct. But for one Hope Mills mom, this was not the case.
Norma Segui gave her 11-year-old daughter Kimberleigh her medicine as usual.
"She said, 'Mom that medicine tasted funny.' And not paying attention I said, 'Hey it's the same medicine you've always taken,'" Segui said.
Kimberleigh said she noticed the medicine tasted sour, and persisted to explain to her mom something was wrong.
"Look, these are orange/yellow, they're supposed to be pink," Kimberleigh said.
Segui said the correct medicine was supposed to be pink with an X on it, but what Kimberleigh had taken was yellow with a number.
"That's when I got nervous," Segui said.
She immediately called the Hope Mills CVS Pharmacy at 3966 South Main Street that filled the prescription.
"'We'll fix it, just bring the pills,'" Segui said.
Segui learned she had been given the wrong dose of the right medicine. The pharmacy gave her 10 milligram tablets instead of 5 milligram.
The prescription bottle was labeled correctly, but contained the wrong prescription for Kimberleigh.
"I just took it for granted that the pharmacy would give her the right medicine," Sequi said.
Segui called her doctor and was relieved to hear that an overdose of the medicine would only make Kimberleigh sleepy and maybe give her an upset stomach at worst.
But then she noticed something else was wrong. The bottle included two extra pills.
"The mistakes continue, something has to be done before someone dies," Segui said.
Segui said when she reported the problem to the Hope Mills CVS, they told her they were short-staffed, which she said was not an acceptable excuse. The Hope Mills CVS replaced and corrected Kimberleigh's prescription.
We did some more digging and discovered that state inspectors found expired drugs at the Hope Mills CVS at 3966 South Main Street in 2011.
In 2013, the pharmacy got a "letter of warning" after giving a patient 50 milligrams of Topiramate instead of 50 milligrams of Tramadol. Topiramate is for seizures. Tramadol is for general pain. According to the letter of warning, the patient ingested the wrong medicine, but fortunately, wasn't hurt.
In a statement about the letter of warning, CVS said, "This incident occurred two years ago with different pharmacy staff. In the rare event of an error, we determine how it happened in order to prevent it from occurring again."
When it comes to the mistakes with Kimberleigh's prescription, CVS released this statement:
"The health and safety of our customers is our number one priority and we have comprehensive policies and procedures in place to ensure prescription safety. Prescription errors are a very rare occurrence, but if one does happen we determine what happened in order to prevent it from occurring again. We have extended our sincere apologies to the Segui family for the incidents last December and January at our Hope Mills pharmacy. Our district pharmacy supervisor spoke with the family and Kimberleigh's doctor, and we have taken corrective action at the pharmacy to help ensure that prescriptions are dispensed safely and accurately."
We contacted the State Pharmacy Board, which investigates prescription mistakes. They said they get about 300 complaints a year, but admit there are probably many more errors than that.
Executive Director, Jay Campbell, said they need the public's help.
"The reasons we like to know about these issues is to try and determine if there is a deeper problem at a pharmacy and if we find something like that we can take action that can range from reprimand to suspension or revocations of licenses," Campbell said.
Campbell suggests customers develop a relationship with their pharmacists and pick one close to their home that they can use year-round.
He also said you should always double-check your prescription before leaving the pharmacy and speak up when they ask if you have any questions.
Segui said she now takes those extra steps.
"Let's say she's 4 years old and she doesn't tell me, mom this tastes funny or if she got somebody else's or if she was allergic to it. It could've been her life, it could've been anyone's life," Segui said. "We can't take it for granted anymore, this was a wakeup call."
Report a Typo
Troubleshooter investigates Hope Mills CVS Pharmacy mistakes